Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 8, 2023, 4:22 AM CST for 5 counties in Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 8, 2023, 4:22 AM CST (10:22 UTC)
- Expired
- Jan 8, 2023, 7:15 AM CST
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hinds County, MS, Leake County, MS, Madison County, MS, Rankin County, MS, Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 5:00 AM CST | FLASH FLOOD | 3 Nne Gluckstadt, MS | FLOODING OCCURRED ALONG STOUT RD BUT HAS SINCE RECEDED. |
| Jan 8, 6:00 AM CST | FLASH FLOOD | 1 Sw Jackson, MS | FLOODING ON GALLATIN ST NEAR PORTER ST. VEHICLE STALLED IN WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
222
WGUS54 KJAN 081022
FFWJAN
MSC049-079-089-121-123-081315-
/O.NEW.KJAN.FF.W.0006.230108T1022Z-230108T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
422 AM CST Sun Jan 8 2023
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Hinds County in central Mississippi...
Southwestern Leake County in central Mississippi...
Southern Madison County in central Mississippi...
Northern Rankin County in central Mississippi...
Northwestern Scott County in central Mississippi...
* Until 715 AM CST.
* At 422 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. Additional rainfall amounts of 2 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jackson, Clinton, Madison, Ridgeland, Canton, Flowood, Goshen
Springs, Fannin, Pisgah, Gluckstadt, Leesburg, Farmhaven,
Annandale, Branch, Ludlow, Forkville, Pocahontas, Tuscola, Walnut
Grove and Lena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3249 9032 3257 9029 3262 9008 3267 8966
3264 8943 3255 8942 3229 9005 3228 9018
3225 9038 3237 9036
FLASH FLOOD...RADAR INDICATED
$$
DC1 follow-up statement
204
WGUS74 KJAN 081139
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
539 AM CST Sun Jan 8 2023
MSC049-079-089-121-123-081315-
/O.CON.KJAN.FF.W.0006.000000T0000Z-230108T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Leake MS-Madison MS-Rankin MS-Scott MS-
539 AM CST Sun Jan 8 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CST THIS
MORNING FOR NORTHEASTERN HINDS, SOUTHWESTERN LEAKE, SOUTHERN
MADISON, NORTHERN RANKIN AND NORTHWESTERN SCOTT COUNTIES...
At 539 AM CST, Doppler radar indicated thunderstorms producing heavy
rain in northern Rankin, northwest Scott and southern Leake
Counties. Between 2.5 and 4 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Jackson, Clinton, Madison, Ridgeland, Canton, Flowood, Goshen
Springs, Fannin, Pisgah, Gluckstadt, Leesburg, Farmhaven,
Annandale, Branch, Ludlow, Forkville, Pocahontas, Tuscola, Walnut
Grove and Lena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3249 9032 3257 9029 3262 9008 3267 8966
3264 8943 3255 8942 3229 9005 3228 9018
3225 9038 3237 9036
FLASH FLOOD...RADAR INDICATED
$$
DCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 11:06 PM CST, 5 hours 16 minutes earlier.
Area forecast discussion, Jan 7, 11:06 PM CST, 5 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1106 PM CST Sat Jan 7 2023 ...New AVIATION... .MESOSCALE UPDATE... Issued at 935 PM CST Sat Jan 7 2023 Local radars showed the leading edge of a band of showers and thunderstorms southwest to northeast from Richland Parish, LA to Clay County MS. This band of storms was ahead of an approaching cold front that will continue to drift slowly to the southeast the remainder of the night. A few of the storms may contain small hail and produce a wind gust to 40 mph but severe storms are not anticipated. Satellite imagery showed clear skies across our southeast. It is possible some patchy fog may develop across our southeast after midnight before the precipitation moves in closer to morning. Overall, no significant changes were needed to the forecast. /22/ && .DISCUSSION... Issued at 250 PM CST Sat Jan 7 2023 Tonight and Tomorrow: A shortwave trough will move across the area tonight from west to east which will be the primary mechanism for continuing rain and storm chances this evening. The trough will push a weak cold front with Pacific origins slowly southeastward through the area mostly tonight, but only finally clearing the Pine Belt by early tomorrow afternoon. With weak cyclogenesis along the frontal wave, substantial moisture recovery in the boundary layer is not ongoing nor expected which will leave any potential storms mostly starved of boundary layer instability. Marginal shear profiles below 500 mb suggests that a stronger gust or two can't be ruled out from a briefly stronger thunderstorm tonight into Sunday, but severe weather is not expected. Most areas will however see some rainfall with many hearing a few rumbles of thunder. Most areas will see around 0.25 to 0.85 inches of rain, but a corridor along and near the Natchez Trace could receive 1-2 inches as storms may briefly move slowly across that area tonight. Lows tonight will be mild with rain falling, mostly in the low to mid 50s F. Highs on Sunday will continue to be mild, but a bit drier, highs mostly in the low to mid 60s F with dewpoints sinking into the 40s F by early evening. /86/ Sunday night through Tuesday: Dry and seasonably cooler conditions will return by Sunday evening in the wake of the front. After a dry Monday, another mid-level wave will push toward the Ohio Valley resulting in a relatively weak surface system tracking across the northern Gulf. This wave will remain lower-amplitude until it moves east of our region, and with a very limited window for moisture return ahead of it, the most we expect in our region is isolated shower activity across parts of south MS and south LA Monday night. Otherwise, most areas will just see a period of increased clouds. Once this system shifts eastward, we will remain in southerly low level flow, leading to a warming trend by Tuesday. Wednesday through next Saturday: By the middle of the week, a deeper upper trough will take shape over the Four Corners region and shift eastward across the continent Thursday into Friday. An associated surface cyclone is forecast to track from the mid- Mississippi Valley into the Ohio Valley, dragging a cold front across our area around Thursday. This system is still about five days out so much could still change, but the larger scale pattern of strong deep-layer shear and sufficient upper forcing may support a threat for severe weather. Some of the finer details, such as exact timing/available instability, still need to be resolved before we can have a better idea if a severe threat may be realized. Clouds and some light wrap- around rain showers may persist into Friday before high pressure builds in with dry weather and seasonable temperatures for next weekend. /DL/ && .AVIATION... (06Z TAFS) Issued at 1101 PM CST Sat Jan 7 2023 The leading edge of a band of shra/tsra was noted on radars from GTR-TVR. The back edge of the band was already se of GLH which was reporting LIFR vsby. Lower flying conditions wl develop over night as the band of shra/tsra spread se across the remainder of the area. Flight restrictions down to LIFR wl be psbl until Sunday aftn as a cold front moves across the area and conditions improve from the nw. MVFR/IFR conditions wl last through the end of the 06Z TAF period in east and se MS. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 56 63 39 59 / 90 70 0 0 Meridian 53 63 39 59 / 50 100 0 0 Vicksburg 54 63 39 61 / 90 50 0 0 Hattiesburg 53 66 43 62 / 10 80 10 0 Natchez 56 63 41 62 / 90 70 0 10 Greenville 50 57 38 57 / 60 10 0 0 Greenwood 52 58 38 58 / 80 20 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && LP/DL/22
Hazardous weather outlook, Jan 8, 3:24 AM CST, 58 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 324 AM CST Sun Jan 8 2023 ARZ074-075-MSZ018-019-025>028-034-090930- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Washington- 324 AM CST Sun Jan 8 2023 This hazardous weather outlook is for portions of southeast Arkansas, north central Mississippi, and northwest Mississippi. .DAY ONE...Today and Tonight FOG THREAT...Limited TIMING...Early this morning through mid-morning Early this morning through mid-morning, patchy dense fog is possible with visibilities potentially down to a half to quarter of a mile. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ007>009-015-016-023>026-MSZ029>033-035>066-072>074-090930- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee- Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 324 AM CST Sun Jan 8 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 23 && ...HAZARD LEGEND... *FOG* Significant...Widespread dense fog with visibilities a quarter mile or less are likely. Elevated...Areas of dense fog with visibilities a quarter mile or less are likely. Limited...Patchy dense fog is possible with visibilities potentially down to a quarter of a mile. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jan 8, 12:52 AM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
1252 AM CST Sun Jan 8 2023
LAZ007-015-080715-
Richland LA-Morehouse LA-
1252 AM CST Sun Jan 8 2023
...A strong thunderstorm will impact portions of south central
Morehouse and northwestern Richland Parishes through 115 AM CST...
At 1252 AM CST, Doppler radar was tracking a strong thunderstorm near
Start, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Start around 100 AM CST.
Rayville around 105 AM CST.
Other locations impacted by this storm include Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3247 9194 3252 9190 3255 9192 3258 9192
3260 9193 3261 9193 3263 9192 3265 9192
3266 9175 3247 9165 3244 9195
TIME...MOT...LOC 0652Z 244DEG 28KT 3248 9193
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DCSpecial weather statement, Jan 8, 3:14 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
314 AM CST Sun Jan 8 2023
MSZ047-048-053-080945-
Warren MS-Hinds MS-Claiborne MS-
314 AM CST Sun Jan 8 2023
...A strong thunderstorm will impact portions of south central
Warren, northeastern Claiborne and southwestern Hinds Counties
through 345 AM CST...
At 314 AM CST, Doppler radar was tracking a strong thunderstorm near
Yokena, or 12 miles south of Vicksburg, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Rocky Springs around 320 AM CST.
Reganton around 325 AM CST.
Utica around 340 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3221 9093 3219 9056 3205 9062 3205 9072
3202 9072 3204 9097
TIME...MOT...LOC 0914Z 286DEG 29KT 3215 9087
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCSpecial weather statement, Jan 8, 3:51 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
351 AM CST Sun Jan 8 2023
MSZ048-049-053>055-081015-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-Claiborne MS-
351 AM CST Sun Jan 8 2023
...Strong thunderstorms will impact portions of southern Rankin,
northwestern Simpson, Claiborne, southern Hinds and northern Copiah
Counties through 415 AM CST...
At 351 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Richland to near Dry Grove to near Port
Gibson. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Byram and Dry Grove around 355 AM CST.
Crystal Springs, Florence, Terry, Monterey and Hermanville around
400 AM CST.
Whites and Hopewell around 410 AM CST.
Star, Barlow, Johns, Cato and Piney Woods around 415 AM CST.
Other locations impacted by these storms include Learned, Braxton and
Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3204 9107 3222 9048 3221 8973 3204 8973
3200 9003 3182 9065 3189 9117
TIME...MOT...LOC 0951Z 279DEG 47KT 3223 9022 3207 9047 3190 9102
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 8:00 PM CST | Special Weather Statement | JAN | Washington | 30 min |
| Jan 7, 8:33 PM CST | Special Weather Statement | JAN | Humphreys | 42 min |
| Jan 7, 9:17 PM CST | Special Weather Statement | JAN | Holmes | 43 min |
| Jan 8, 3:14 AM CST | Special Weather Statement | JAN | Claiborne | 31 min |
| Jan 8, 3:51 AM CST | Special Weather Statement | JAN | Claiborne | 24 min |
| Jan 8, 4:30 AM CST | Special Weather Statement | JAN | Simpson | 45 min |
| Jan 8, 5:04 AM CST | Special Weather Statement | JAN | Smith | 26 min |
| Jan 8, 9:13 AM CST | Special Weather Statement | JAN | Forrest | 47 min |
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.